Preventing Drug Overdose - Palm Beach Addiction Treatment
Watching a family member or friend struggle with drug addiction often makes you feel powerless. No matter what help and support you provide, your addicted loved one slides further into substance abuse. As they slide further into substance abuse, the possibility of drug overdose increases. While worrisome and scary, knowing basic yet effective ways on how to prevent drug overdoses will mean all the difference between life and death for your loved ones.
The Signs of Drug Overdose
The signs of a drug overdose in a loved one are dependent on the drug they are abusing, and whether they are abusing other substances. In general, the following are the signs of an overdose:
• Labored breathing
• Unable to keep balance
• Gurgling sounds (which may indicate their airway is blocked)
• Nausea and/or vomiting
In addition to the type of drug or drugs used, drug overdose symptoms in loved ones are also dependent on the size and weight of the person. Additionally, the length of time they have been abusing drugs also can determine the severity of symptoms.
Ways You Can Prevent Drug Overdoses
If a loved one has overdosed on drugs, you must take immediate action. While the situation is very intense, remembering a few basic steps goes a long way in getting the help they need to recover. The following are some basic yet important ways you can prevent drug overdoses in a family member or friend
Are You Getting a Response?
When you encounter a family member or friend that has overdosed, you want to check to see if they respond to stimuli. Give them a light shake and repeatedly call out their name. Check for breathing and pulse. Keeping them alert, if possible, if the first and most important step in preventing drug overdose.
Whether a loved one is alert or unconscious, calling 911 for professional help is an important step in helping to prevent a drug overdose. When you call 911, you can state the basics. Give your address or location and state that your loved one or friend is unconscious or not breathing. You don’t have to state they had overdosed on drugs, but can do so if you feel that would help.
Perform Rescue Procedures
If a loved one slips into unconsciousness before help arrives, being able to perform simple rescue procedures will greatly reduce drug overdose death. One such procedure is to perform simple rescue breathing. To perform this type of breathing, first ensure nothing is in their mouth. Tilt their head back, pinch their nose, and give a breath every few seconds or so. If you don’t know how to perform rescue breathing, 911 operators and other personnel can give you instructions over the phone.
Another rescue procedure that will help reduce drug overdose of a loved one is placing them is what is known as recovery position. To perform the maneuver, grab the person’s arm farthest from you and place across their body. Secondly, grab the shoulder and hips and roll them towards you. Once you do that, bend both of their legs so they are stable. When they are stable and completely on their side, check their airway and open their mouth to allow freer breathing and to clear any obstructions.
If you are carrying or have access to Narcan, this is an excellent tool to help prevent drug overdoses. If you have Narcan spray, spray half the can up one nostril and use the remaining half for the other nostril. If you have the injectable form of Narcan, inject 1 cc into the muscular part of the upper arm, the upper high or the buttocks. If your loved one hasn’t started breathing on their own perform the rescue breathing techniques described in the previous paragraph.
These simple procedures will empower you in helping to prevent a drug overdose in a loved one. Not only can they save their life, it allows them to get the resources and support they need to hopefully pursue treatment and ultimately begin their journey towards recovery.
Medically Reviewed: September 25, 2019
All of the information on this page has been reviewed and verified by a certified addiction professional.